If you are reading this page now to assist someone with apparent hypoglycaemia then call 000. If they are drowsy or going into a coma, place on the floor in the recovery position (lying on side with head and tongue forward).
What is Hypoglycaemia?
Hypoglycaemia is when the blood glucose level has dropped too low, usually below 4.0 mmol/L, or when people have the signs and symptoms. Hypoglycaemia can occur in people who are on insulin or tablets that stimulate the pancreas to release insulin. Hypoglycaemia is uncommon in people who manage their diabetes through a healthy lifestyle alone. Other names for hypoglycaemia include hypo, low blood glucose and insulin reaction.
Causes of hypoglycaemia
- Delaying or missing meals or snacks
- Not eating enough carbohydrate
- Engaging in extra strenuous or unplanned physical activity
- Alcohol consumption
- Too much insulin or too many diabetes tablets
Signs of hypoglycaemia vary from person-to-person but some common feelings are:
- Weakness, trembling or shaking
- Lack of concentration/behaviour change
- Numbness/tingling around the lips and fingers
- Rapid pulse
If left untreated signs may continue to drowsiness, coma and fitting.
If you experience any of these signs, test your blood glucose level if time and circumstances permit. If you are unable to do so, treat as hypoglycaemia.
Have some quick acting carbohydrate (containing 15 grams), such as:
- 60 mls Carbotest
- 1/2 glass Lucozade
- 1 glass of soft drink (not diet or sugar free)
- 1 tube of Glutose Oral Glucose Gel
- 3 teaspoons of sugar dissolved in tea or coffee
- glucose tablets containing 15 grams of glucose – check the dose of each tablet
- 5 - 7 jelly beans
Note: If you are taking a tablet called Glucobay (Acarbose) with a tablet that stimulates your pancreas to release more insulin, you must take pure glucose to treat your hypo, eg Lucozade, glucose tablets or glucose gel. If time and circumstances permit, test your blood glucose level.
If signs persist, or your blood glucose level remains below 4mmol/L after 5-10 minutes, repeat step 1. If your blood glucose level has returned to above 4mmol/L and symptoms have disappeared go to step 2.
Note, if the person having a hypo is unconscious, then they should not be given any food or drink by mouth. Place the person on their side making sure their airway is clear. Call for an ambulance or give an injection of Glucagon if available and you have received education in giving it.
Follow with some longer acting carbohydrate if your next meal is not within 15-20 minutes. This could be one of the following:
- A sandwich
- 1 glass milk or soy drink
- 1 piece of fruit
- 2-3 pieces of dried apricots, figs or other dried fruit
- 1 small tub of low fat yogurt
Assess the possible causes of the hypo, such as not enough carbohydrate in recent meals, extra or unplanned activity or a change in medication requirements. If unsure see your doctor, diabetes educator or specialist for review.
To help reduce the risk of or prepare for future hypoglycaemia, you should:
- Always carry quick-acting glucose with you if you are on insulin or medications that stimulate the release of insulin
- Look for the cause of your hypoglycaemia so that you can try to prevent the situation occurring again
- Educate your family, friends and colleagues so they know how to recognise and treat hypoglycaemia
- Record any episodes of hypoglycaemia and discuss with your doctor or diabetes educator at your next visit
- Test your blood glucose level before driving a motor vehicle
- Limit your alcohol intake to two standard drinks per day.
- Contact your doctor or diabetes educator if hypos are occurring frequently
- Wear identification that states you have diabetes
The word 'hypoglycaemia' broken down:
Hypo: is a prefix added to medical words meaning low. For example hypotension means low blood pressure, hypothermia means low body temperature and hypoglycaemia means low blood glucose levels. The easy way to remember hypo meaning low is to think of the o in hypo and the o in low.
Glyc: meaning glucose
Aemia: meaning blood.
Back to the top of the page